Abstract
It is well known that the Laplace–Stieltjes transform of a nonnegative random variable (or random vector) uniquely determines its distribution function. We extend this uniqueness theorem by using the Müntz–Szász Theorem and the identity for the Laplace–Stieltjes and Laplace–Carson transforms of a distribution function. The latter appears for the first time to the best of our knowledge. In particular, if X and Y are two nonnegative random variables with joint distribution H, then H can be characterized by a suitable set of countably many values of its bivariate Laplace–Stieltjes transform. The general high-dimensional case is also investigated. Besides, Lerch's uniqueness theorem for conventional Laplace transforms is extended as well. The identity can be used to simplify the calculation of Laplace–Stieltjes transforms when the underlying distributions have singular parts. Finally, some examples are given to illustrate the characterization results via the uniqueness theorem.
Original language | English |
---|---|
Pages (from-to) | 367-385 |
Number of pages | 19 |
Journal | Statistics |
Volume | 55 |
Issue number | 2 |
DOIs | |
Publication status | Published - 2021 |
Keywords
- characterization of distribution
- Laplace transform
- Laplace–Carson transform
- Laplace–Stieltjes transform
- Lerch's Theorem
- Müntz–Szász Theorem
ASJC Scopus subject areas
- Statistics and Probability
- Statistics, Probability and Uncertainty